Ohio, 2017Flash Flood and Flood in Ohio, July 13 to 14, 2017
July 13 to 14, 2017 · NWS RLX · 3 events in 1 county or zone
In a high moisture atmosphere, heavy rain fell across parts of southeastern Ohio on the morning of the 13th as a convective complex crossed. Three to four inches of rain fell, resulting in flash flooding in Perry County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a high moisture atmosphere, heavy rain fell across parts of southeastern Ohio on the morning of the 13th as a convective complex crossed. Three to four inches of rain fell, resulting in flash flooding in Perry County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 13, 8:22 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 13, 8:22 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
922 AM EDT Thu Jul 13 2017
.SYNOPSIS...
Convective complexes shift southward into the area today, ahead
of a cold front that crosses Friday into Friday night. High
pressure brings less humid weather for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 920 AM Thursday...
Issued flash flood watch for northern zones for rounds of
showers and thunderstorms / convective complexes until cold
front arrives Friday night, although most of the activity should
be southwest to northeast oriented lines moving east - complexes
more likely to brush far northern edges of the forecast area.
Also allowed showers and thunderstorms in interior southeast
Ohio to make a little farther headway this morning.
As of 820 AM Thursday...
Showers and thunderstorms will likely make their way into Perry
County this morning, before breaking up. Rest of forecast
largely on track.
As of 645 AM Thursday...
Previous forecast remains on track. No changes necessary.
As of 345 AM Thursday...
The area remains under a weakening high pressure ridge ahead of an
approaching slow cold front. West to southwest flow continues to
bring warm and humid air mass to the area. Models suggest pwats
increase to 2.34 to 2.5 inches and a distinctive tongue of
theta-e exceeding 340K along the approaching front. The front
sinks slowly over our area during the heat time hours bringing
showers and thunderstorms. The NAM suggest sfc CAPE values
exceeding 2000 J/Kg over boundary layer convergence provided by
the front and weak deep layered shear by this afternoon mainly
across the northern portions of WV and southeast OH.
A surface low pressure center through the Great lakes will
drive a front south tonight, increasing chances for showers and
storms to likely. Depending on how much rainfall occurs today, a
flash flood watch may be required for tomorrow.
Above normal hot Summer temperatures expected once again
generally around 92 degrees lowlands ranging to upper 70s higher
elevations.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 245 AM Thursday...
A cold front will push through on Friday with widespread showers and
thunderstorms. 00Z models show quite a bit of cloud cover around on
Friday, which may help limit instability some. However, with 1000+
J/kg MLCAPE and 30-40kts 0-6km bulk shear some of the storms could
become organized with strong to severe potential. PWATs pool up
around 2 inches ahead of the cold front, indicating heavy rain
potential as well. With the front pushing through, storms should
move along, so the level of concern about water issues will
depend somewhat on how todays convection plays out...ie where
soils are primed.
Models showing some potential for lingering showers into Saturday
morning across the southern mountains, but otherwise incoming high
pressure will make for a fairly dry weekend.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 AM Thursday...
Did keep POPs Monday into Monday night with upper trough passing,
but then confidence takes a nose dive. ECMWF shows an upper ridge
moving in by mid week, while GFS has trough -- or even a broad
closed low -- across the Appalachians. Used a consensus/WPC
blend to round out the forecast which gave lingering showers
across the mountains Tuesday, but drier Wednesday into Thursday.
If we were to see showers or storms mid week, best bet would be
across the eastern slopes and mountains.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
As of 645 AM Thursday...
A nearly stationary frontal boundary located just north of the
area will produce showers and storms as it sinks south through
tonight. Convection is expected across the northern half of the
area through tonight. Coded VCTS at PKB and CKB as uncertain if
storms would affect the sites directly. IFR/LIFR conditions
will be possible along heavier showers or storms.
Light to moderate flow will prevail today.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Thunderstorms may arrive in northern WV
earlier than forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 12Z FRIDAY...
Brief periods of IFR possible in rounds of showers and
thunderstorms into Friday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday evening for WVZ007>011-
016>020-028>032-039-040-521>526.
OH...Flash Flood Watch through Friday evening for OHZ066-067-075-
076-083>086.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/MZ
NEAR TERM...ARJ/TRM
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...ARJHazardous weather outlook, Jul 13, 8:37 AM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
937 AM EDT Thu Jul 13 2017
OHZ066-067-075-076-083>086-WVZ007>011-017-019-020-141345-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-Doddridge-
937 AM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of northern and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a slight risk for severe thunderstorms this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk for severe thunderstorms Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ016-018-028>032-039-040-521>526-141345-
Roane-Calhoun-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
937 AM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk for severe thunderstorms this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal to slight risk for severe thunderstorms Friday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-141345-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
937 AM EDT Thu Jul 13 2017
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, and much of southern West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal to slight risk for excessive rainfall Friday
through Friday night.
There is a marginal risk for severe thunderstorms Friday afternoon
and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TRM
In the hours before
Special weather statement, Jul 13, 9:20 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1020 AM EDT THU JUL 13 2017
OHZ066-067-131615-
Morgan-Perry-
1020 AM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT PERRY AND NORTHERN MORGAN
COUNTIES...
At 1020 AM EDT, a strong thunderstorm was located near Somerset,
moving east at 35 mph.
Locations impacted include...
New Lexington, McConnelsville, Somerset, Perry State Forest,
Thornport, Harbor Hills, Crooksville, Thornville, Junction City,
Malta, Bristol, Glenford, Hackney and Eagleport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
3975 8164 3967 8164 3966 8159 3959 8161
3966 8237 3974 8236 3974 8241 3983 8240
3984 8247 3993 8246
TIME...MOT...LOC 1420Z 278DEG 31KT 3984 8226
21Event by event
1 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Perry
- When
- July 13, 10:40 AM EST to 3:00 PM EST
- Where
- Perry County, 1.51 mi N of Thornville to 2.71 mi NNE of Mt Perry
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 39.922, -82.419
Multiple creeks across northern Perry County flooded following heavy rain. The majority of the flooding was along Jonathan Creek, Honey Creek, Bowling Green Creek and their smaller tributaries. Many roads were closed due to high water, including Route 204 and 668 between Thornville and Mount Perry. Zartman Road was closed west of Thornville, and Blackbird Lane was closed north east of Thornville. Honey Creek Road was also closed just west of Thornport. Township Roads 21 and 390B both had sections washed out. A vehicle drove into high water along Boundries Road and the driver had to be rescued by the fire department.
Flood, Perry
- When
- July 13, 3:00 PM EST to July 14, 8:45 PM EST
- Where
- Perry County, 2.1 mi NNW of Glenford to 1.54 mi NE of Glenford
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 39.906, -82.341
Heavy rainfall on the morning of the 13th lead to flash flooding across northern Perry County. As runoff from this rain worked its way through the water system, Jonathan Creek remained out of its banks into the afternoon of the 14th. Some residents were evacuated due to the high water. About a dozen homes and outbuildings were surrounded by water on South Main Street. High water marks indicated 6 to 9 inches of water made it into the first floors of some homes. A 100-barrel oil storage facility was also damaged by the water. Some oil spilled into the flood waters.
Heavy Rain, Perry
- When
- July 13, 5:20 PM EST
- Where
- Perry County, 0.69 mi N of Somerset
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -82.300
Three inches of rain were measured near Somerset. This was a total for the day.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flooding in New York, July 13, 2017$91,000 · 7 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds in Michigan, July 13, 2017$60,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
- Damaging Winds in North Carolina, July 13, 2017$22,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702976, 702996, 702989.